Alert archive / Michigan / Gale Warnings in 2024

Gale Warning 2, NWS Grand Rapids, MI

January 11, 2024

NWS Grand Rapids, MI issued this gale warning at Jan 11, 2024, 4:00 PM EST. It took effect at Jan 12, 2024, 7:00 AM EST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 4:00 PM EST (21:00 UTC)
In effect from
Jan 12, 2024, 7:00 AM EST
Expired
Jan 14, 2024, 7:00 AM EST
In force
48 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

821 
WHUS73 KGRR 112100
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
400 PM EST Thu Jan 11 2024

LMZ844>849-120500-
/O.UPG.KGRR.SR.A.0001.240113T0000Z-240113T1800Z/
/O.NEW.KGRR.GL.W.0002.240112T1200Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 PM EST Thu Jan 11 2024

...GALE WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 AM EST SUNDAY...

* WHAT...East winds increasing to 35 knot gales on Friday,
  becoming northwest to 40 knots late Friday night, then west for
  Saturday and Sunday. Waves building to 10 to 16 feet late 
  Friday night and Saturday.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 AM Friday to 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
11 follow-up statements
468 
WHUS73 KGRR 120239
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
939 PM EST Thu Jan 11 2024

LMZ844>849-121045-
/O.CON.KGRR.GL.W.0002.240112T1200Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
939 PM EST Thu Jan 11 2024

...GALE WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO 7 AM EST
SUNDAY...

* WHAT...East winds increasing to 35 knot gales on Friday, 
  becoming northwest to 40 knots late Friday night, then west 
  for Saturday and Sunday. Waves building to 10 to 16 feet late 
  Friday night and Saturday.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 AM Friday to 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
810 
WHUS73 KGRR 120858
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
358 AM EST Fri Jan 12 2024

LMZ844>849-121700-
/O.CON.KGRR.GL.W.0002.240112T1200Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EST Fri Jan 12 2024

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST SUNDAY...

* WHAT...Northwest winds 25 to 35 knots with gusts up to 45 
  knots and waves 9 to 14 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 AM this morning to 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Thomas
951 
WHUS73 KGRR 121707
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1207 PM EST Fri Jan 12 2024

LMZ844>849-130115-
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1207 PM EST Fri Jan 12 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...East gales to 35 knots becoming northwest to 45 knots 
  late tonight, then west for Saturday and Sunday. Waves building 
  to 10 to 15 feet late tonight and Saturday.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A temporary lull in wind speeds may occur
  tonight, in between the strong east winds and the switch to
  northwest winds. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
248 
WHUS73 KGRR 122100
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
400 PM EST Fri Jan 12 2024

LMZ844>849-130500-
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 PM EST Fri Jan 12 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...East gales to 35 knots becoming northwest to 45 knots 
  late tonight, then west for Saturday and Sunday. Waves building 
  to 10 to 15 feet late tonight and Saturday.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A temporary lull in wind speeds will occur
  tonight, in between the strong east winds and the switch to 
  northwest winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
666 
WHUS73 KGRR 130313
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1013 PM EST Fri Jan 12 2024

LMZ844>849-131115-
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1013 PM EST Fri Jan 12 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...East gales to 35 knots becoming northwest to 40 knots 
  late tonight, then west for Saturday and Sunday. Waves building 
  to 10 to 15 feet late tonight and Saturday.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
751 
WHUS73 KGRR 130901
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
401 AM EST Sat Jan 13 2024

LMZ844>849-131715-
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
401 AM EST Sat Jan 13 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...Northwest winds 25 to 35 knots with gusts up to 40 
  knots and waves 9 to 14 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Thomas
883 
WHUS73 KGRR 131644
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1144 AM EST Sat Jan 13 2024

LMZ844>849-140045-
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1144 AM EST Sat Jan 13 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...Northwest winds 25 to 35 knots with gusts up to 40 
  knots and waves 9 to 14 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
094 
WHUS73 KGRR 132106
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
406 PM EST Sat Jan 13 2024

LMZ844>849-140515-
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
406 PM EST Sat Jan 13 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...West gales to 35 knots and waves 6 to 12 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility. Freezing spray
  is likely the next several days. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
329 
WHUS73 KGRR 140119
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
819 PM EST Sat Jan 13 2024

LMZ844>849-140930-
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
819 PM EST Sat Jan 13 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...West gales to 35 knots and waves 6 to 12 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility. Freezing 
  spray is likely the next several days.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
856 
WHUS73 KGRR 140818
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
318 AM EST Sun Jan 14 2024

LMZ844>846-141630-
/O.NEW.KGRR.UP.W.0001.240114T0818Z-240114T2100Z/
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
318 AM EST Sun Jan 14 2024

...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...For the Heavy Freezing Spray Warning, heavy freezing 
  spray at a rate of up to one inch per hour may rapidly 
  accumulate on vessels. For the Gale Warning, west winds 25 to 
  30 knots with gusts up to 35 knots and waves 8 to 11 feet.

* WHERE...St Joseph to Grand Haven.

* WHEN...For the Heavy Freezing Spray Warning, until 4 PM EST 
  this afternoon. For the Gale Warning, until 7 AM EST this 
  morning.

* IMPACTS...Operating a vessel in heavy freezing spray is
  hazardous. Freezing spray may render mechanical and electronic
  components inoperative. Rapid ice accretion on decks and
  superstructures may result in a catastrophic loss of stability.
  Strong winds will cause hazardous waves which could capsize or
  damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ847>849-141200-
/O.CON.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
318 AM EST Sun Jan 14 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...Northwest winds 20 to 25 knots with gusts up to 35 
  knots and waves 6 to 9 feet.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
045 
WHUS73 KGRR 141157
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
657 AM EST Sun Jan 14 2024

LMZ844>846-142000-
/O.EXP.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
/O.CON.KGRR.UP.W.0001.000000T0000Z-240114T2100Z/
/O.NEW.KGRR.SC.Y.0005.240114T1200Z-240116T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
657 AM EST Sun Jan 14 2024

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 4 PM EST
THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...
...GALE WARNING WILL EXPIRE AT 7 AM EST THIS MORNING...

* WHAT...For the Heavy Freezing Spray Warning, heavy freezing
  spray at a rate of up to one inch per hour may rapidly
  accumulate on vessels. For the Small Craft Advisory, west winds
  20 to 30 knots and waves 7 to 12 feet expected.

* WHERE...St Joseph to Grand Haven.

* WHEN...For the Heavy Freezing Spray Warning, until 4 PM EST 
  this afternoon. For the Small Craft Advisory, until 1 PM EST 
  Tuesday.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds may briefly hit gales through 9 AM
  EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ847>849-142000-
/O.EXP.KGRR.GL.W.0002.000000T0000Z-240114T1200Z/
/O.NEW.KGRR.SC.Y.0005.240114T1200Z-240116T1800Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
657 AM EST Sun Jan 14 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...
...GALE WARNING WILL EXPIRE AT 7 AM EST THIS MORNING...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and 
  waves 7 to 10 feet expected.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds may briefly hit gales through 9 AM
  EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 11, 3:52 PM EST, 8 minutes earlier.

Area forecast discussion, Jan 11, 3:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
352 PM EST Thu Jan 11 2024

LATEST UPDATE...
Short Term/Long Term/Marine

.SHORT TERM...(This evening through Friday night)
Issued at 352 PM EST Thu Jan 11 2024

- Major Winter Storm Friday Afternoon into Saturday

Have upgraded all counties to a Winter Storm Warning, with the
exception being Jackson County where surge of warm air and possible
changeover to mostly rain for a time Friday evening should limit
storm total accumulations.

Highest accumulations on the order of 8-14" are expected to fall
north and west of a line from AZO to LAN with lesser amounts south
and east of that line. However even in that corridor, including
JXN, there remains some uncertainty in snow amounts since the
initial round of intense warm advection snow could put down
warning criteria snow in a relatively short period before the
changeover to rain or a mix occurs.

Snow may struggle initially the first half of Friday to develop
areawide due to the presence of dry air, but an abrupt increase in
coverage and intensity of snow is likely by mid afternoon as 50-60
kt low level jet ahead of the approaching/deepening low forces
strong isentropic lift.

The thing to watch later in the day Friday and Friday evening will
be the evolving/intensifying trowal feature which could contain 1-2"
per snow rates and possibly even some thunder. This features sets
up in srn mi while lifting north then pivots overhead as the
upper low is nearing from the southwest and the sfc low is rapidly
deepening and beginning to occlude. Sfc low is currently expected
to pass close to to LAN while deepening to 970-975mb.

A large chunk of the storm total accumulation is expected to
occur from mid afternoon Friday through shortly after Midnight
while the trowal is overhear and this is well depicted in model
total snow plumes.

Power outages are a big concern with this system since the heaviest
snow will be falling while temps are 32-34 degrees and will be
sticking to the trees given it's wet character. This was an issue in
the last event and this event features much heavier snow totals and
stronger winds (out of the east to 45 mph Friday afternoon and
evening, shifting northwest for Saturday).

Once the low lifts into Lk Huron later Friday night/Saturday, the
cold air rushes in and winds come around to the northwest. Synoptic
snow will continuing curling around the upper low and will become
augmented by lake effect. Heavy lake effect/enhanced bands will
penetrate well inland with the strong winds and additional
accumulations are likely. Some extensions/adjustments in headlines
will likely be needed beyond the current 7 pm Sat expiration.

.LONG TERM...(Saturday through Thursday)
Issued at 352 PM EST Thu Jan 11 2024

- Significant Lake Effect Snow Saturday Night into Sunday

As the winter storm pulls away from the region on Saturday, deep
moisture wrapping around the back side of the system and rapid
Arctic air advection into the region will set the stage for
impactful lake effect snow. The immediate transition to lake effect
snow will result in little to no ability to recover from the winter
storm impacting the region Friday into Saturday for at least the
western half of Lower Michigan.

Moisture depth for this lake effect event will be exceptionally high
at 25k ft deep along with significant lift through the DGZ,
occurring as 850mb temperatures crash to around -20C. Winds gusting
20-30 mph inland and around 40 mph at the coast will ensure areas of
blowing and drifting of the powdery lake effect snow. We are
expecting many of these impactful bands to push well inland across
the state given low level flow of 30-35 kts. The NAM12's orientation
of lift in the DGZ combined with some surface wind convergence
occurring as cold air wraps around the southern portion of Lake
Michigan has the look of an I-96 to I-94 dominant band of snow and
blowing snow, prolonging treacherous travel conditions across
highways and interstates from Saturday night into Sunday afternoon.
This is in addition to significant snow showers and impacts up and
down the lakeshore region with no time to dig out from the outgoing
winter storm.

Model QPF over this 24-hr period (00z Sunday to 00z Monday) from the
ECMWF as well as the NAM12 is ranging from 0.25"-0.50", which with
snow ratios forecast to be 15:1 or a bit higher, would yield
snowfall amounts of 4"-8" with localized amounts around 1 foot near
and west of US 131. It should be stressed that accumulating snow
will spread further inland than most lake effect events, potentially
impacting areas such as Lansing with several inches.

The DGZ should stay "above ground" from Saturday night through
Sunday. By Sunday night, the DGZ falls near the ground and deep
moisture peels away. Mid level heights are also shown to rise. As a
result, snow shower intensity should decrease. Sunday night through
Monday will still feature snow showers, but closer to the lake and
lighter in intensity it appears. Additional accumulations are still
likely but perhaps on the order of a few inches.

- Bitter Cold Temperatures and Additional Lake Effect Snow Coming

The 12z ECMWF is coming in with very cold temperatures Sunday
through Tuesday especially outside the influence of lake effect
clouds. Along and south of I-94, it is showing highs from 0F to 5F
on Monday and highs not even reaching 0F in this area on Tuesday. If
that were to occur we could get wind chills down to -30F in this
region. As of now, we will stay with the NBM to blend in other
possible scenarios and feature highs of 10F to 15F region wide
Sunday through Tuesday with wind chills of -10F to -20F, coldest
along and south of I-94. We will not get out of high temperatures in
the teens and 20s for the remainder of next week it appears.

Another upper trough is shown to swing through the Great Lakes
Monday night into Tuesday, providing synoptic lift and likely a
boost in lake effect snow shower activity near/west of US 131. With
the DGZ down to the ground and shallow moisture (albeit decent 1000-
850mb RH) the flake size should be small but accumulations still
appear probable. There does look to be a risk for wind gusts to 30
mph next Tuesday which could lead to some areas of blowing snow
especially with the fine powdery nature of the snow. Travel may
remain poor near and west of US 131.

Additional rounds of accumulating lake effect snow are probable late
next week as we monitor the potential for additional upper troughing
or even upper low development occurring over the Great Lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1233 PM EST Thu Jan 11 2024

The last remaining snow showers should exit the region this
afternoon, and low ceilings should gradually get out of the IFR
category. Westerly winds today will change to easterly tonight and
Friday ahead of a winter storm approaching the region. Gusty
easterly winds to 30 kts or greater are likely. Light snow will
likely begin impacting at least our southern TAF sites in the
12z-18z Friday period. Beyond 18z Friday, much more impactful snow
and wind will occur, along with some significant LLWS possible as
well. Friday night into Saturday will be a very impactful period
to aviation due to this approaching winter storm.

&&

.MARINE...
Issued at 352 PM EST Thu Jan 11 2024

The easterly winds on Friday ahead of the deepening low pressure
system increase to gale force. The winds on the back side of the
low out of the northwest will also be gale force and could briefly
reach storm force. Have decided to eliminate the Storm Watch and
lump everything in together as one long gale warning, running from
7 AM friday to 7 AM Sunday. Waves peaking as high as 18 ft in srn
Lk MI on Saturday, with some potential for minor erosion
especially south of MKG.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 10 AM Friday to 7 PM EST Saturday for
     MIZ037>040-043>046-050>052-056>059-064>067-071>073.

     Winter Weather Advisory from 10 AM Friday to 7 PM EST Saturday
     for MIZ074.

LM...Gale Warning from 7 AM Friday to 7 AM EST Sunday for LMZ844>849.

&&

SHORT TERM...Meade
LONG TERM...Hoving
AVIATION...Hoving
MARINE...Meade
Hazardous weather outlook, Jan 11, 4:04 AM EST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
404 AM EST Thu Jan 11 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
404 AM EST Thu Jan 11 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Accumulating snow through mid-day Thursday will result in slick
roads, including during the Thursday morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snow and strong winds will likely create hazardous
travel conditions Friday into Saturday.

Arctic air will result in wind chills in the -10 to -20 degree
range Monday and Tuesday. Frostbite will be possible within 30
minutes on exposed skin.

Lake effect snow showers are likely much of next week. Additional
accumulating snow and travel impacts are possible, especially
along the lakeshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EST Thu Jan 11 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gales are likely and storm force winds possible Friday into
Saturday creating hazardous winds and waves on Lake Michigan.

Heavy snow showers will lead to visibilities near zero at times
Friday and Saturday.

Freezing spray and conditions hazardous to small craft are
expected from mid Saturday through mid-next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:58 PM ESTStorm WatchGRR17 hr
Jan 11, 3:04 PM ESTWinter Storm WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more69 hr
Jan 11, 3:04 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 11 more6 days

Nearby

Gale Warnings in Michigan, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.